Georgia, 2012

Hail and Damaging Winds in Georgia, June 4 to 5, 2012

June 4 to 5, 2012 · NWS TAE · 15 events in 5 counties and zones

Steep mid-level lapse rates and slightly strong deeper layer shear than normal for early summer moved across the area and resulted in a scattering of severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Steep mid-level lapse rates and slightly strong deeper layer shear than normal for early summer moved across the area and resulted in a scattering of severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 4, 9:54 AM EST, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 4, 9:54 AM EST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1054 AM EDT Mon Jun 4 2012

...Severe storms possible over portions of the area this afternoon
and evening...

.UPDATE...The 12Z Regional Surface Analysis indicated a trough
associated with a low pressure system extending through central GA
and AL. An MCS currently over this region is expected to move
rapidly southeast and approach southwest GA and southeastern AL
by around noon. This morning's POPs have been adjusted upwards to
account for the arrival of these storms.

The 12Z TLH sounding also indicated a strong subsidence inversion
associated with a large amount of low-level moisture and steep
mid-level lapse rates. With CAPE values upwards of 3300 J/kg
storms and 50kt mid-level flow approaching the northern portions of
the CWA in southern GA and AL this afternoon, storms have the potential
to become severe with damaging wind gusts and possibly large hail.

&&

.AVIATION (through 12z Tuesday)...VFR conditions are prevailing
at all terminals this morning. DHN, ABY, and VLD have VCTS
expected this afternoon around 21Z with approaching storms from
the northwest. ABY and VLD may see brief period of MVFR associated
with these storms with return to VFR by 00Z. The next concern will
be the onset of fog by 08Z tomorrow morning dropping conditions to
MVFR at all terminals except DHN which will remain VFR.

&&

.MARINE...The gradient is expected to tighten over the waters this
afternoon and tonight as a slow-moving front begins to approach
from the north. May see some 15 knot winds this afternoon, with
the potential for headline conditions overnight tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   96  72  93  73  89 /  10  30  70  50  60
Panama City   88  76  90  75  88 /  10  30  60  50  60
Dothan        95  73  93  73  91 /  40  40  60  40  60
Albany        93  72  91  71  91 /  50  40  60  40  50
Valdosta      93  71  90  71  89 /  40  30  70  40  60
Cross City    89  74  90  74  89 /  10  20  60  40  50
Apalachicola  89  76  89  75  86 /   0  20  60  40  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...Red Flag Warning from 2 PM to 5 PM CDT this afternoon for Holmes-
     Inland Walton-Jackson.

GM...None.
&&

Camp/Schaer/Godsey
Hazardous weather outlook, Jun 4, 2:38 AM EST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
338 AM EDT MON JUN 4 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-051100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
338 AM EDT MON JUN 4 2012 /238 AM CDT MON JUN 4 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON AND TONIGHT
OVER PORTIONS OF SOUTHWEST AND SOUTH-CENTRAL GEORGIA. THE MAIN
THREATS ARE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE SEVERE WEATHER THREAT WILL CONTINUE INTO TUESDAY AND EXPAND TO
COVER MOST OF THE FORECAST AREA. THE PRIMARY THREATS WILL BE
DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. THE THREAT FOR A FEW
STRONG TO SEVERE STORMS MAY EXIST ON WEDNESDAY AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON INTO THE EARLY PART
OF TONIGHT...AND AGAIN ON TUESDAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

DVD

In the hours before

Special weather statement, Jun 4, 12:05 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
105 PM EDT MON JUN 4 2012

GAZ128>131-041745-
TURNER GA-TIFT GA-BEN HILL GA-IRWIN GA-
105 PM EDT MON JUN 4 2012

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR BEN HILL...IRWIN...TIFT
AND TURNER COUNTIES...

* UNTIL 145 PM EDT

AT 106 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF
FITZGERALD TO 9 MILES SOUTHEAST OF ASHBURN...OR ALONG A LINE
EXTENDING FROM ASHTON TO INAHA...MOVING SOUTHEAST AT 30 MPH.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

LAT...LON 3160 8305 3157 8305 3147 8312 3147 8335
      3149 8336 3147 8344 3163 8366 3185 8320
      3185 8318 3182 8313 3182 8309 3178 8299
      3169 8299
TIME...MOT...LOC 1705Z 312DEG 24KT 3178 8315 3160 8360

25-CAMP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 2 hail, 1 funnel cloud, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Ben Hill

When
June 4, 12:13 PM EST
Where
Ben Hill County, 0.59 mi N of Fitzgerald
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
31.718, -83.252

A tree was blown down at the intersection of Altamaha Street and Sherman Street in Fitzgerald. Monetary damage was estimated.

Hail, Ben Hill

When
June 4, 12:19 PM EST
Where
Ben Hill County, 1.22 mi ENE of Fitzgerald
Measured
0.88 in hail
Reported by
County Official
Coordinates
31.714, -83.230

Nickel size hail was reported just east of Fitzgerald on Jacksonville Highway.

Thunderstorm Wind, Ben Hill

When
June 4, 12:23 PM EST
Where
Ben Hill County, 2.45 mi ESE of Ashton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
31.690, -83.110

A tree was blown down on Broxton Highway. Monetary damage was estimated.

Hail, Thomas

When
June 5, 3:45 PM EST
Where
Thomas County, 2.19 mi E of Thomasville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
30.835, -83.944

Hail to the size of nickels was estimated at the intersection of U.S. Highway 84 East and U.S. Highway 19 South.

Funnel Cloud, Thomas

When
June 5, 3:55 PM EST
Where
Thomas County, 0.97 mi SSE of Thomasville Municipal Arpt
Reported by
Public
Coordinates
30.887, -83.873

The public observed a funnel cloud from Country Oaks golf course.

Thunderstorm Wind, Thomas

When
June 5, 3:55 PM EST
Where
Thomas County, Thomasville Municipal Arpt
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
30.900, -83.880

The Thomasville airport AWOS measured a wind gust of 64 mph.

Thunderstorm Wind, Thomas

When
June 5, 3:55 PM EST
Where
Thomas County, 1.51 mi ENE of Thomasville Municipal Arpt
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
30.910, -83.858

Shingles were blown off the roof of a home on Centennial Road. Monetary damage was estimated.

Lightning, Thomas

When
June 5, 4:05 PM EST
Where
Thomas County, Thomasville
Property damage
$2,000
Reported by
County Official
Coordinates
30.830, -83.980

Lightning struck a gas station and caused a fire. Monetary damage was estimated.

Thunderstorm Wind, Thomas

When
June 5, 4:05 PM EST
Where
Thomas County, 1.7 mi SW of Five Forks
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
30.856, -83.814

A tree and some power lines were blown down across Ozell Road near the Vinson Road intersection. Monetary damage was estimated.

Thunderstorm Wind, Thomas

When
June 5, 4:05 PM EST
Where
Thomas County, Thomasville
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
30.830, -83.980

Multiple trees and power lines were blown down. Monetary damage was estimated.

Thunderstorm Wind, Brooks

When
June 5, 4:12 PM EST
Where
Brooks County, Pavo
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
30.950, -83.730

Trees and power lines were blown down near Pavo. Monetary damage was estimated.

Thunderstorm Wind, Thomas

When
June 5, 4:36 PM EST
Where
Thomas County, 2.39 mi NNW of Quality
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
31.070, -84.090

A large pine tree was blown down over the roadway near Meigs. Monetary damage was estimated.

Thunderstorm Wind, Brooks

When
June 5, 4:48 PM EST
Where
Brooks County, Barney
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
31.000, -83.510

Trees and power lines were blown down near Barney. Monetary damage was estimated.

Thunderstorm Wind, Lowndes

When
June 5, 4:50 PM EST to 5:06 PM EST
Where
Lowndes County, 1.37 mi WNW of I-75 at Exit 29 to Hahira
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
31.000, -83.400

Trees were blown down all over the Hahira area. Monetary damage was estimated.

Thunderstorm Wind, Colquitt

When
June 5, 5:10 PM EST to 5:30 PM EST
Where
Colquitt County, 2.01 mi NE of Center Hill to 1.9 mi WNW of Pineboro
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.151, -83.866

Trees were blown down all over Colquitt county. Monetary damage was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374998, 374996, 374999, 374997, 374995, 375002, 375003, 375001, 375004, 375005, 375007, 375006, 375008, 375009, 375010.